Stiff joints in hands

Hi I am ET JAK2 positive and am taking aspirin daily and 500 mg hydroxycarbamide 4 days and 1000 mg 3 days.

Just lately the joints in y hands have been feeling quite stiff, knuckles and thumb joints and padded bit in palm of hands and sometime when I hold a glass it feels quite weak between thumb and first finger. I mentioned this today to my Heam but she didn't think it was linked to condition.

Ankle joints stiff as well sometimes in the mornings.

Anyone else experience this?

15 Replies

oldestnewest
  • Hi yes I do but I have put it down to age (I am 61) and the fact that I suffer with arthritis anyway.

    Karen

  • I frequently have aching hands and wrists but, as am 74, don't know whether it is age or HU + ET. I have yet to find any haem (have had 3 in 5 years) who admits to any side effect of the HU or ET. Sallie

  • Like Karen I am in my 60's and I get stiff joints, my fingers are getting knobbly and my knees are constantly painful, I asked if the ET made it worse and didn't get a definite no. Mention it to your GP, they may (or may not) investigate further. I need 2 knee replacements but the haem said it would be best if I waited until my platelets had been at normal and stable levels for quite a while. That hasn't happened - yet!

  • Hi, I have the same problem especially in my ankles and feet. It feels like I'm walking on 'pads'. I have ET and I'm taking 8 Hydrea a week. I didn't have problems before starting Hydrea.

    Winni

  • Thanks for all your replies . I will be 60 in Jan so perhaps it is age but it does seem more noticeable in last few months in hands since taking tabs . Strangely toe and foot better since taking aspirin and tabs . Will keep an eye on it. Thanks all

  • I have stiff finger joints too, especially first thing in the morning. They don't open as quickly as usual and I have to be careful to let go of a mug or the kettle properly so I don't pull it off the work surface.

    My referral to a haematologist came from the rheumatologist who told me it was not arthritis. I have ET jak positive.

    I take turmeric capsules which are said to be anti-inflammatory, and I find it helps with the aches.

    I will be 60 in February and have been diagnosed with ET for 7 years.

    Of course joint stiffness is part of ET, Jane-r. I wish consultants would at least read the information available about MPNs.

  • Thanks I think it is connected as well. Hope yours improves .

  • Hello Jane

    I have ET (JAK2 neg). I'm 49 and was diagnosed in January 2016. When first diagnosed, I was on 4x 500mgs daily Hydroxycarbamide. Because my platelets have dropped this has now been reduced to 3x 500mgs (daily). I experienced the same thing when I first started on Hydroxycarbamide. My knuckles used to "lock up" completely on my left hand. Now, I experience sore muscles, particularly in my neck and shoulders and calves coupled with joint pains in the ankles and knees. I have regular massages to ease the shoulder pains. Unfortunately, It is a side effect of the HU and/or the disease itself. It can also be your haemoglobin levels. Have you had these checked or were they checked on your last FBC?

    Regards

    Angela

  • Thanks Angela this sounds just like me .have calf muscle too . I am waiting for my blood results this week as they lost them last week ! I will ask . I too have massage and I think it helps. Feels nice to stretch them out.

    Hope you keep yours under control .

  • Sorry Jane, I forgot to add that I take 1000mgs Glucosamin for my bones and joints which does help (albeit it takes a few months for it to get into your system). I also take silica 1000mgs for my hair and nails asI find my nails are very "flimsy". I'm fortunate that my hair has not thinned due to the chemo, the complete opposite in fact, it's grown very quickly but is one big ball of frizz! Both of the above can be bought from Holland and Barrett and are safe to take on HU, though you may wish to clarify that with your consultant. It frustrates me to hear that our consultants are always telling us that it has nothing to do with our "condition", when in fact if they read the side effect leaflet and familiarized themselves with MPN correctly, they would realize that it does! My consultant actually asked me if it was my "imagination" when I complain of side effects. Ironic, considering I used to dance 4x a week and was fit and healthy pre-diagnosis and now I can barely climb the stairs or make a bed without having to rest.....so I must have a very vivid imagination!!

    Regards

    Angela

  • Hi Angela sorry to hear you have it quite bad. I will look into getting some of the tablets you mention. Thank you

  • Remember reading something about gout related to HU or one of the MPNs

  • I'm very sorry for all the pain so many of you have. I just saw my expert who said ET or HU (can't remember) causes inflammation. Which might explain your joint & muscle pain. He's also the first one who acknowledged my short lasting shortness of breath and fatigue , for no apparent reason, maybe from these. But he didn't believe my memory problems are related to it. I agree 110% that these guys need to learn. Maybe if they kept track of their patients medical problems and a central registry was created they'd recognize the patterns of symtoms we have are so prevalent they are related to the cancer or meds. I think we need to find out how we can get them to start doing this. Katie. PS sry I rambled on so much.

  • Good reply Katie. Agree need to understand all symptoms . Thanks Jane

  • I hear you!!! Especially my ankles and top of feet in the morning, I can hardly walk for a few minutes after getting out of bed. I take same meds as you but 1000mg for 2 days.

    I also have whole body hot sweats when I'm feeling particularly weak and "yucky" (daily and nightly). Heam doctor says it's hormonal but I've already been through menopause and it feels totally different from that. Feel sick, weak and head pulsates, then dripping with sweat.